Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 20, NWS Quad Cities, IA

July 11, 2000Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 11, 2000, 12:11 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2000, 12:11 AM CDT (05:11 UTC)
Expired
Jul 11, 2000, 5:00 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4807 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
3.6
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 110521
FFWDVN
ILC067-109-111000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 AM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 500 AM CDT

* AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE LOCATED OVER THE
  WARNED AREA. DOPPLER RADAR ESTIMATES THAT PORTIONS OF SOUTHWESTERN HANCOCK
  COUNTY HAVE SEEN BETWEEN 3 AND 4 INCHES OF RAIN AND NORTHERN PORTIONS
  OF MCDONOUGH COUNTY HAVE SEEN BETWEEN 2 AND 3 INCHES OF RAIN IN THE LAST 2
  HOURS. MOST OF THE REST OF BOTH COUNTIES HAVE ALREADY SEEN BETWEEN 1 AND
  2 INCHES OF RAINFALL.

* THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING AND MOVING SOUTHEAST OVER
  THE WARNED AREA. RAINFALL RATES WITH ADDITIONAL SHOWERS AND THUNDERSTORMS
  MAY APPROACH 1.5 INCHES PER HOUR...LEADING TO SOME LOCATIONS SEEING
  RAINFALL TOTALS FROM 5 TO 6 INCHES AND THE LIKELIHOOD OF FLASH
  FLOODING IN PORTIONS OF THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.


CROSBIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:02 PM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 3:02 PM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT MON JUL 10 2000

18Z SURFACE ANALYSIS HAS TWO WEAK LOWS ALONG THE FRONT...ONE NEARING
KDSM AND THE OTHER NORTHEAST OF KCNK. THE FRONT RUNS FROM THE FIRST
LOW TO NEAR KCID AND THEN TOWARD FAR SOUTHEAST WISCONSIN SOUTH OF
KMKE. OUTFLOW BOUNDARY IS JUST SOUTH OF THE FRONT RUNNING FROM ABOUT
KAWG TO KCHI. SURFACE RIDGE RUNS FROM THE ARROWHEAD OF MINNESOTA TO
SOUTH OF KPIR AND THEN INTO SOUTHEAST COLORADO. VISIBLE IMAGERY
SHOWS CI DEBRIS FROM MORNING CONVECTION OVER THE AREA WITH SOME AC.
TCU AND SMALL CBS ARE DEVELOPING ALONG THE OUTFLOW BOUNDARY WITH IR
INDICATING COOLING TOPS. WATER VAPOR AND PROFILER DATA INDICATE A
CIRCULATION AT H85 IN SOUTHWEST IOWA WITH ANOTHER SHORTWAVE IN
EASTERN NEBRASKA AT H5. TROPICAL CONNECTION CONTINUES UP THROUGH THE
ROCKIES WITH MONSOONAL MOISTURE AND LIGHTNING DATA INDICATING
CONVECTION ALREADY UNDERWAY. ONE ADDITIONAL SHORTWAVE IS MOVING FROM
NORTHWEST MEXICO INTO NEW MEXICO/ARIZONA AREA. REGIONAL RADAR SUMMARY
SHOWS CONVECTION DEVELOPING AS WELL ACROSS SOUTHERN IOWA. MOISTURE
ANALYSIS HAS LOW TO MID 70 DEW POINTS ACROSS THE AREA THAT QUICKLY
DROP INTO THE MID AND UPPER 60S BEHIND THE TRUE FRONT IN WISCONSIN.

PROBLEMS THIS PACKAGE ARE USUAL CLOUDS/TEMPS WITH THE ADDITION OF
PRECIP TIMING...SEVERE POTENTIAL...AND HEAVY RAIN.

12Z MODELS INITIALIZED FAIRLY WELL IN REGARDS TO THE SYNOPTIC SCALE
BUT HAD PROBLEMS AT THE MESOSCALE WHICH IS QUITE EVIDENT AT 18Z.
MODELS ARE HAVING TROUBLE RESOLVING THE FRONT AND OUTFLOW BOUNDARY
...AND THUS MELD THEM TOGETHER AND FURTHER SOUTH. NONE OF THEM ARE
CATCHING THE MESO CIRCULATION ACROSS IOWA BUT THE AVN HINTS AT THE
SHORTWAVE INTO EASTERN NEBRASKA. SURFACE MOISTURE IS NOT BEING
HANDLED WELL EITHER. ETA NOT BAD IN SPOTS AND SAME WITH AVN.
THEREFORE WILL USING A MIX MATCH OF THE MODELS FOR THIS FORECAST.

IN THE NEAR SHORT TERM CONCEPTUAL MODELS AND TRENDS FROM 18Z RUC
INDICATE TRUE FRONT TO SLOWLY SINK SOUTH. NATURAL CONVERGENCE ALONG
THE OUTFLOW BOUNDARY TO PROVIDE THE FOCUS FOR THE NEXT ROUND OF TSRA
DEVELOPMENT...MAINLY ACROSS THE SOUTHERN PART OF THE FORECAST AREA.
PLENTY OF JUICE TO WORK WITH SO AREAS ALONG/SOUTH OF HIGHWAY 34
SHOULD HAVE THE BEST CHANCES OF PRECIP TONIGHT. SEVERE POTENTIAL
THERE GIVEN INSTABILITY SO WILL HAVE TO WATCH TRENDS CLOSELY.
NORTHERN TWO THIRDS OF FORECAST AREA WILL GO LOW POP CHANCES WITH
IDEA ANY PRECIP TO BE ISOLATED. MODELS SOMEWHAT SUPPORT THIS WITH
SOME QG FORCING AND INITIAL AREAS OF LOWER CONDENSATION PRESSURE
DEFICITS.

TUESDAY FRONT SHOULD HAVE MOVED SOUTH OF THE AREA WITH NICE EASTERLY
FLOW. DEW POINTS SHOULD BE SOMEWHAT LOWER AS WELL AS TEMPERATURES.
MODELS INDICATE DOWNWARD MOTION WITH SOME MOISTURE TRAPPED SO
DIURNAL CU SHOULD DEVELOP AS IT DID TODAY IN WISCONSIN. TUESDAY
NIGHT/WEDNESDAY MORNING IS THE BIG QUESTION. MODELS SHOW FRONT
MOVING BACK NORTH WITH A REASONABLE LLJ IN THE PLAINS. GOOD QG
FORCING SO EXPECT ANOTHER MCS TO FIRE IN THE PLAINS AND MOVE ACROSS
IOWA. SHORTWAVE MOVING INTO ARIZONA/NEW MEXICO IS THE LIKELY
INITIATOR FOR THIS MCS. HEAVY RAIN A THREAT AS WELL. WILL NOT ISSUE
ANY HEADLINES BUT WILL ISSUE ESF TO RAISE AWARENESS TO THE
SERIOUSNESS OF THE SITUATION. PRECIP TO LIKELY CONTINUE FOR A GOOD
CHUNK OF WEDNESDAY AND IF A GOOD COLD POOL DEVELOPS...TEMPERATURES
WOULD BE QUITE COOL. DEPENDING ON HOW QUICK MCS MOVES...PRECIP MAY
OR MAY NOT CONTINUE INTO WEDNESDAY EVENING. FOR NOW WILL LEAVE DRY
AND MODELS WOULD SUPPORT THIS WITH STRONG DOWNWARD MOTION.

EXTENDED WISE...WILL CONTINUE WITH CONTINUITY AND KEEP CHANCE POPS
IN FOR THURSDAY. FRIDAY/SATURDAY LOOK TO BE DRY.

FWC/FAN/MAV NUMBERS SHOWING CONSIDERABLE DIFFERENCES IN
TEMPERATURES. ATTM LEANING TOWARD USING THE COOLER FAN NUMBERS.

COORDINATED WITH DSM..LSE...CHI...ILX...AND STL.

.DVN...NONE.

TI

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:00 AM CDTFlash Flood WarningDVNHancock2 hr

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.